Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Lubbock, TX

June 13, 2018Briscoe County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 13, 2018, 1:23 AM CDT for Briscoe County, Swisher County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2018, 1:23 AM CDT (06:23 UTC)
Expired
Jun 13, 2018, 2:30 AM CDT
In force
67 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Briscoe County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:40 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:23 AM CDT, 1 hour earlier.

Area forecast discussion, Jun 13, 12:23 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Lubbock TX
1223 AM CDT Wed Jun 13 2018

.AVIATION...
A complex of thunderstorms across the Texas Panhandle is expected
to drift southward through 08Z. Most forecast guidance suggests
that the activity will diminish before reaching any of our
terminals (KLBB/KPVW/KCDS) though there is some risk of
maintenance through the overnight hours. As storms collapse, they
will throw out strong outflow winds which are difficult to discern
at night.  Otherwise, VFR is expected outside of convective
activity.

PREV DISCUSSION... /issued 321 PM CDT Tue Jun 12 2018/

DISCUSSION...
Remnants of last nights convective complex have continued south-
southwest crossing the Red River into north Texas, with fairly
well defined mid level outflows spread as far west as the eastern
Texas Panhandle and northern Rolling Plains where cumulus has
lately began to bubble. Further northwest, cumulus along the
Sangre de Cristo and Raton Mesa thus far hasn't produced
lightning, but appears close. Most solutions show mixed potential
for both areas to produce some amount of thunder with a general
south-southeast movement expected through the evening and night.
Further south, in our western counties, the surface trough remains
weakly convergent and strong heating was nearing convective
temperatures around the 100 degree mark, but seeing only minimal
cumulus development so far. Solutions have trended a bit lower on
thunder coverage this area in the past several hours. Should
anything develop, however, there could be high-based storms with
strong outflow wind gust potential.

We are more or less holding on to minimal thunder chances
overnight, perhaps slightly better in our northern counties with
proximity to any overnight convective systems emanating to our
north-northwest, though shear only minimally favorable for
organization. And perhaps activity could still be near our north
or northeast border around day break Wednesday, where a minimal
mention of thunder also appears valid. Temperatures for Wednesday
are problematic, dependent on arrival of an outflow from activity
to our north, with best likelihood of lower temperatures in our
northeast. If the outflow whimpers out, look for our forecast
highs to be too low.

Thursday and Friday, probably Saturday too, likely dominated by
the upper ridge centered overhead initially before recentering far
to our east late Saturday and Sunday. Hot and dry seems likely
though how warm up for debate. Trended a little above most
guidance for now.

Still decent prospects for moisture improvement beginning late
weekend into the early or middle part of next week, as the next
upper low over the west looks more solid. This should scoop up the
tropical remnants near Baja into the southwest to our west late in
the week, hopefully bringing good rainfall chances from the
southern into the central Rockies, before height falls and maybe a
frontal boundary interact with improved moisture in our area
mainly early next week when chance thunder looks best. Lots yet
to be ironed out with this pattern adjustment, which appears only
temporary before heights should rebuild again late next week.
Stay tuned. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Jun 13, 12:27 AM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1227 AM CDT Wed Jun 13 2018

TXZ021>044-131730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1227 AM CDT Wed Jun 13 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated thunderstorms will move into the southern Texas
Panhandle tonight. Any storms that develop will bring a risk of
wind gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 13, 12:20 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1220 AM CDT WED JUN 13 2018

TXZ022>024-130545-
Briscoe TX-Swisher TX-Castro TX-
1220 AM CDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO...SWISHER AND NORTHWESTERN
BRISCOE COUNTIES UNTIL 1245 AM CDT...

At 1218 AM CDT, Doppler radar was tracking a thunderstorm outflow
boundary along a line extending from near Hereford to 7 miles
southeast of Buffalo Lake to 11 miles northeast of Wayside. Movement
was south at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this boundary which
is well south of the thunderstorm activity.

Locations impacted include...
Tulia, Dimmitt, Silverton, Happy, Easter, Mackenzie Reservoir and
Nazareth.

A severe thunderstorm watch remains in effect until 200 AM CDT for
the Panhandle of Texas.

LAT...LON 3475 10127 3446 10116 3445 10251 3475 10249
TIME...MOT...LOC 0518Z 352DEG 25KT 3490 10238 3481 10205 3493 10144

26

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:20 AM CDTSpecial Weather StatementLUBBriscoe, Castro, Swisher25 min
Jun 13, 1:01 AM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher59 min
Jun 13, 2:10 AM CDTAreal Flood AdvisoryLUBBriscoe, Swisher2 hr
Jun 13, 2:46 AM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Hall119 min
Jun 13, 2:57 AM CDTAreal Flood AdvisoryLUBCastro, Swisher2 hr
Jun 13, 5:00 AM CDTSevere Thunderstorm WarningLUBCastro, Swisher18 min
Jun 13, 5:32 AM CDTAreal Flood AdvisoryLUBCastro, Swisher118 min
Jun 13, 7:30 AM CDTSpecial Weather StatementLUBParmer30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.